South Carolina, 2015Damaging Wind and Lightning Strike in South Carolina, July 18, 2015
July 18, 2015 · NWS CHS · 2 events in 2 counties and zones
Scattered thunderstorms developed in the South Carolina midlands in the late evening hours and moved into portions of southeast South Carolina. A couple of the storms produced strong, damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in the South Carolina midlands in the late evening hours and moved into portions of southeast South Carolina. A couple of the storms produced strong, damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 18, 7:03 PM EST, 40 minutes earlier.
Area forecast discussion, Jul 18, 7:03 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
803 PM EDT SAT JUL 18 2015
.SYNOPSIS...
AN INLAND SURFACE TROUGH WILL PERSIST THROUGH TUESDAY. A WEAK COLD
FRONT COULD APPROACH FROM THE NORTH BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
MESOSCALE UPDATE...BROKEN LINE OF SHOWERS/TSTMS CONTINUES TO MARCH
SOUTH. ACTIVITY IS WEAKENING AS EXPECTED...BUT ELEVATED DCAPE
SUGGESTS A CONTINUED RISK FOR ISOLATED SVR TSTMS. INCREASED POP TO
60-80 PERCENT INLAND AND BROUGHT MENTIONABLE POPS SOUTH JUST A BIT
PER LATEST HIGH RESOLUTION MODEL OUTPUT. STILL THINK THE SAVANNAH
METRO AREA WILL REMAIN DRY.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
ANALYSIS OF THE LARGE SCALE ALOFT SHOWS A LARGE ANTICYCLONE CENTERED
OVER THE SOUTHERN GREAT PLAINS AND LOWER MS VALLEY THAT GRADUALLY
WEAKENS THROUGH THE EARLY PART OF THE UPCOMING WEEK AS SHORT WAVES
TRAVERSE THE NORTHERN STATES. OUR FORECAST ZONES WILL BE SITUATED
UNDER THE EASTERN PERIPHERY OF THIS FEATURE SUNDAY...MAYBE EVEN INTO
MONDAY...BEFORE THE FLOW TRANSITIONS LOCALLY TO QUASI-ZONAL FOR
TUESDAY. AT THE SURFACE WE FIND AN ELONGATED BERMUDA-AZORES HIGH
ACROSS FLORIDA...WITH A PRONOUNCED PIEDMONT TROUGH INLAND.
WHILE OCCASIONAL MINOR PERTURBATIONS WILL SHIFT OVER OR NEAR THE
CWFA...THE MAIN FOCUS FOR FORCING WILL BE DERIVED FROM THE SEA
BREEZE...THE INLAND TROUGH AND ANY SMALL-SCALE BOUNDARIES THAT FORM
DURING THE HEATING OF THE DAY. THIS WILL SUPPORT MAINLY DIURNALLY
DRIVEN SHOWERS/T-STORMS INTO THE 20-30 PERCENT RANGE...MAYBE A
LITTLE HIGHER IF THE INLAND TROUGH IS SLIDES IN CLOSER PROXIMITY ON
TUESDAY. THE STEERING FLOW IS FROM THE WEST OR NW AND THIS NORMALLY
DOESN/T SUPPORT MUCH OF A SEVERE RISK...UNLESS BOUNDARY COLLISIONS
MATERIALIZE. PROVIDED THAT NO MESO-SCALE CONVECTIVE COMPLEXES
DEVELOP UPSTREAM AND MOVE IN...THE BULK OF THE CONVECTION WILL
DIMINISH BEFORE 10PM-MIDNIGHT EACH NIGHT.
HOT WEATHER WILL MAKE A RETURN GIVEN 850 MB TEMPS FORECAST AS HIGH
AS 21-23C AND 925 MB TEMPS AS GREAT AS 25-28C. PRIOR TO ANY ONSET OF
CONVECTION THIS CORRESPONDS TO MAX TEMPS IN THE MID AND UPPER 890S
AWAY FROM THE IMMEDIATE COAST...WITH EVEN THE RISK OF A FEW SPOTS
HITTING TRIPLE DIGITS. WHEN COMBINED WITH DEW POINTS IN THE LOWER
AND MIDDLE 70S THIS REPRESENTS HEAT INDICES AROUND 110 EACH
AFTERNOON. IF THE SPATIAL COVERAGE IS SIGNIFICANT ENOUGH AND THESE
VALUES WILL OCCUR FOR 2 HOURS OR MORE...THEN A HEAT ADVISORY WOULD
BE REQUIRED. FOR THE TIME BEING CONDITIONS LOOK TOO MARGINAL TO
HOIST ANY ADVISORIES FOR SUNDAY. NIGHT TIME LOWS ON AVERAGE WILL BE
IN THE MID OR UPPER 70S...CLOSER TO 80 ON THE BEACHES AND IN
DOWNTOWN CHARLESTON.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE CENTER OF THE UPPER RIDGE WILL CONTINUE TO SIT ACROSS THE
SOUTHERN PLAINS...SETTING UP A WEST-NORTHWEST FLOW WITHIN AN
INCREASINGLY CYCLONIC FLOW THROUGH THE END OF THE WEEK. THE INLAND
SURFACE TROUGH WILL REMAIN...PERHAPS BEING REINFORCED BY A FRONT
THAT COULD SINK IN FROM THE NORTH THROUGH THE PERIOD. THE OVERALL
TREND APPEARS TO BE INCREASING CONVECTIVE CHANCES THROUGH THE LAT
WEEK TIME PERIOD...BUT IT/S HARD TO GO MUCH HIGHER THAN 30-40
PERCENT FOR POPS AT THIS POINT. TEMPERATURES REMAIN A BIT ABOVE
NORMAL...WITH LOW TO MID 90S THROUGH THE PERIOD.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
KCHS...TSTMS IMPACTING KCAE WILL MOVE SOUTH AND SLOWLY WEAKEN AS
THEY APPROACH KCHS. CURRENT RADAR TRENDS SUGGEST TSTMS WILL
LIKELY IMPACT THE TERMINAL BEFORE DISSIPATING. WILL CARRY 6SM
-TSRA 01-03Z FOR NOW...ALTHOUGH A LAST MINUTE ADJUSTMENT MAY BE
MADE AT ISSUANCE TIME TO INTRODUCE MVFR VSBYS BASED LATEST DATA.
DEPENDING ON HOW MUCH RAIN FALLS AT KCHS...PATCHY GROUND FOG
COULD DEVELOP BEFORE SUNRISE SUNDAY IF ENOUGH CLEARING TAKES
PLACE. WILL REEVALUATE THE NEED FOR FOG/LOW STRATUS WITH THE 06Z
TAF CYCLE. EXPECT VFR TO PREVAIL FOR THE REMAINDER OF THE 00Z TAF
PERIOD.
KSAV...VFR. TSTMS MOVING INTO THE SOUTHERN SOUTH CAROLINA MIDLANDS
ARE EXPECTED TO REMAIN TO THE NORTH OF THE TERMINAL THIS EVENING.
TRENDS ARE BEING WATCHED...HOWEVER. COULD SEE SOME SHALLOW GROUND
FOG AT THE TERMINAL PRIOR TO SUNRISE SUNDAY...BUT CONDITIONS ARE
NOT AS FAVORABLE FOR FOG/LOW STRATUS UNLIKE THE PAST TWO MORNINGS.
EXTENDED AVIATION OUTLOOK...NO WIDESPREAD IMPACTS ARE EXPECTED.
&&
.MARINE...
TONIGHT...WEAK PRESSURE PATTERN WILL MAINTAIN WINDS AT OR BELOW
10 KT AND SEAS AT OR BELOW 3 KT THROUGH TONIGHT.
SUNDAY THROUGH THURSDAY...THE TYPICAL AND HUMONGOUS SUB-TROPICAL
ATLANTIC RIDGE WILL REMAIN ALIGNED EAST-WEST ACROSS FLORIDA INTO THE
GULF OF MEXICO...WHILE A PERSISTENT NE-SW ORIENTED TROUGH PREVAILS
INLAND. THIS WILL FAVOR SOUTHWESTERLY FLOW ACROSS THE LOCAL
WATERS...WITH NORMAL BACKING OF WINDS DURING THE AFTERNOON AND
VEERING DURING THE OVERNIGHT HOURS. WIND SPEEDS WILL GENERALLY TOP
OUT IN THE 15-20 KT RANGE THROUGH MID WEEK...WITH LOCAL ENHANCEMENTS
ALONG THE LAND/SEA INTERFACE WITH THE AFTERNOON SEA BREEZE. THERE IS
A LOW END CHANCE FOR GUSTS TO AROUND 25 KT MAINLY TUESDAY AFTERNOON
AND EVENING WHEN THE PRESSURE GRADIENT IS TIGHTEST. SEAS WILL
RESPOND TO MODEST SURGING THROUGH THE PERIOD...BUT WILL MAINLY BE IN
THE 2-3 FT RANGE WITHIN 20 NM AND 3-4 FT BEYOND.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
ST
Hazardous weather outlook, Jul 18, 5:18 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT SAT JUL 18 2015
GAZ099>101-114>119-137>141-SCZ047-048-051-192230-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-INLAND JASPER-BEAUFORT-
COASTAL JASPER-
618 PM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
EXCESSIVE HEAT...TEMPERATURES WILL RISE INTO THE MID TO UPPER 90S
FOR MOST PLACES EACH AFTERNOON FROM SUNDAY THROUGH AT LEAST
WEDNESDAY. THESE HOT TEMPERATURES WILL COMBINE WITH DEWPOINTS IN
THE LOWER TO MID 70S...AND COULD RESULT IN HEAT INDEX VALUES
AROUND 110 DEGREES. HEAT ADVISORIES COULD EVENTUALLY BE NEEDED FOR
PORTIONS OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-192230-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
618 PM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
THUNDERSTORMS...A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS
EVENING...ESPECIALLY NORTH OF EDISTO BEACH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ087-088-SCZ040-042>045-049-050-052-192230-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-COASTAL COLLETON-CHARLESTON-TIDAL BERKELEY-
618 PM EDT SAT JUL 18 2015
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
THIS EVENING. DAMAGING WIND GUSTS IS THE PRIMARY HAZARD. REFER TO
THE SPECIAL WEATHER STATEMENT ISSUED AT 615 PM EDT FOR ADDITIONAL
INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
EXCESSIVE HEAT...TEMPERATURES WILL RISE INTO THE MID TO UPPER 90S
FOR MOST PLACES EACH AFTERNOON FROM SUNDAY THROUGH AT LEAST
WEDNESDAY. THESE HOT TEMPERATURES WILL COMBINE WITH DEWPOINTS IN
THE LOWER TO MID 70S...AND COULD RESULT IN HEAT INDEX VALUES
AROUND 110 DEGREES. HEAT ADVISORIES COULD EVENTUALLY BE NEEDED FOR
PORTIONS OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
In the hours before
Special weather statement, Jul 18, 5:15 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
615 PM EDT SAT JUL 18 2015
GAZ087-088-SCZ040-042>045-049-050-052-190100-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-COASTAL COLLETON-CHARLESTON-TIDAL BERKELEY-
615 PM EDT SAT JUL 18 2015
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS
PARTS OF SOUTHERN SOUTH CAROLINA AND FAR INTERIOR SOUTHEAST
GEORGIA...
A LINE OF STRONG TO SEVERE THUNDERSTORMS THAT IS MOVING SOUTH
ACROSS THE SOUTH CAROLINA MIDLANDS EARLY THIS EVENING WILL MOVE
INTO PARTS OF SOUTHEAST SOUTH CAROLINA BY 8 PM. ALTHOUGH THIS LINE
IS EXPECTED TO WEAKEN AS IT APPROACHES THE REGION...A FEW OF THE
THUNDERSTORMS COULD STILL BE SEVERE WITH DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...PEOPLE ACROSS
THE AREA SHOULD REMAIN WEATHER AWARE THIS EVENING...ESPECIALLY IF
ENJOYING OUTDOOR ACTIVITIES. STAY TUNED TO NOAA WEATHER RADIO...TV
OR YOUR LOCAL NEWS SOURCE FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
Special weather statement, Jul 18, 6:58 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
758 PM EDT SAT JUL 18 2015
SCZ043-044-190045-
INLAND COLLETON SC-DORCHESTER SC-
758 PM EDT SAT JUL 18 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES UNTIL 845 PM EDT...
AT 758 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOWMAN...OR 10 MILES NORTHWEST OF INDIAN FIELD...MOVING SOUTH AT 35
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALTERBORO...SAINT GEORGE...INDIAN FIELD...GIVHANS FERRY STATE
PARK...DORCHESTER...ST. GEORGE...RIDGEVILLE AND COTTAGEVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3333 8050 3328 8049 3327 8045 3326 8043
3327 8039 3325 8035 3295 8027 3292 8082
3318 8079 3333 8051
TIME...MOT...LOC 2358Z 350DEG 30KT 3334 8066Special weather statement, Jul 18, 7:27 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
827 PM EDT SAT JUL 18 2015
SCZ045-190100-
INLAND BERKELEY SC-
827 PM EDT SAT JUL 18 2015
...MARINERS ON EASTERN LAKE MARION SHOULD SEEK SAFE HARBOR...
AT 826 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF EASTERN
LAKE MARION TO NEAR BOWMAN...AND MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND CLOUD TO WATER LIGHTNING WILL BE
POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS ON EASTERN LAKE MARION SHOULD SEEK SAFE HARBOR IMMEDIATELY.
IF CAUGHT ON THE OPEN WATER...STAY AS LOW AS POSSIBLE AND WEAR A
PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN HEAR THUNDER YOU
ARE AT RISK FOR BEING STRUCK BY LIGHTNING.
&&
LAT...LON 3344 8014 3339 8015 3340 8022 3345 8022
3344 8021 3345 8021 3345 8018
TIME...MOT...LOC 0026Z 287DEG 29KT 3345 8032 3331 8063Thunderstorm Wind, Dorchester
- When
- July 18, 7:43 PM EST to 7:44 PM EST
- Where
- Dorchester County, 2.07 mi N of Rosinville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.280, -80.520
South Carolina Highway Patrol reported a tree down on Highway 15 near the intersection with Duncan Chapel Road.
Lightning, Allendale
- When
- July 18, 8:36 PM EST to 8:37 PM EST
- Where
- Allendale County, 4.69 mi W of Barton
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 32.930, -81.360
Allendale County dispatch reported a house fire started by a lightning strike in the 6700 block of Bluff Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, July 18 to 19, 20153 deaths · 3 injured · $3.0 million · 7 events
- Excessive Heat in Texas, July 18 to 19, 20152 deaths · 2 events
- Flash Flooding and Lightning Strike in California, July 18 to 20, 20151 death · 10 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2015$239,000 · EF1 · 8 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2015$500,000 · 50 kt wind · 3 events
- Flash Flood and Flood in Kentucky, July 18 to 19, 2015$475,000 · 2 events
- Tornado and Damaging Winds in Wisconsin, July 18, 2015$110,000 · EF1 · 6 events
- Damaging Winds in South Carolina, July 18, 2015$200,000 · 60 kt wind · 7 events
- Flash Flooding in West Virginia, July 18, 2015$190,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 18, 2015$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, July 18, 2015$66,000 · 1.75 in hail · 18 events
- Flash Flood in Arizona, July 18, 2015$140,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 593698, 593697.